I’m currently experiencing SSRI withdrawal – or what the doctors call Selective Serotonin Reuptake Inhibitor Discontinuation Syndrome. To say that it is unpleasant would be somewhat of an understatement.
SSRIs are a type of antidepressant. They work by stopping your brain from reabsorbing serotonin, a chemical that some research suggests makes us happy. The theory is: the more serotonin sitting in your brain, the better your mood will be.
I wanted to share some of my experiences of using these types of medications, and of coming off them – because I don’t feel like I was really told much when they were prescribed to me. I’m not trying to be a scaremonger. I’m not encouraging anyone to not starting taking antidepressants – if you need them, and they’re prescribed to you, then I have no judgement on that. I’ve been there. And I’m DEFINITELY NOT telling you to stop taking them – in fact, probably the opposite.
Being on SSRIs
The stigma of having depression and taking antidepressants, plus my own experience growing up with a depressed parent, meant that it took me a long time to accept my diagnosis, and a longer time to try medical treatment.
It took a few months of experimentation until I found one that was right for me – Citalopram, which is pretty commonly prescribed.
Citalopram made a difference, for a while. It didn’t make me happy. I think it’s a myth that taking these sorts of drugs flips some sort of cerebral emotional switch. It’s not a “Happy Pill.” What it did was make life bearable. And because it was bearable, I was able to do the things that did help my depression – going to work, getting counselling, travelling.
Unfortunately, like most things, the efficacy can fade. And then I got to a point where I felt I was stable enough to try and go without.
My first experience with SSRI Discontinuation Syndrome
I knew that it was necessary to taper the dose of the drug, and that the longer period you do this over, the better. It took me six months or so to go from 20mg daily, to nothing. I did it 5mg at a time, and stayed at each new dose for several weeks. I was on the last 5mg for a couple of months.
I had done no research on SSRI Discontinuation Syndrome. I didn’t even know that was a thing. I knew that some of the symptoms I was experiencing – dizziness, nausea, restlessness, unreality – were related to the withdrawal, but I had no idea how much it was actually effecting me.
I kept getting in trouble at work because I was angry all the time, and I couldn’t seem to filter myself. I would just blurt out whatever I was thinking (highly inappropriate when you work in the conservative public sector, or anywhere probably). The smallest thing would send me into rage or tears or both. I stopped going out. I stopped sleeping. I had no idea why it was happening.
Then I got to the last hurdle – going from 5mg to nothing. I took two weeks off work to do it, because I had an inkling it might not be the funnest thing I’d ever done.
It was like how I imagine coming off heroin would be. It was like every scene in every movie ever where they have to tie the withdrawing person to a bed because they’re having nightmares and screaming and sweating and vomiting and feeling like they’re dying. I get very emotional just thinking about it.
I’m not trying to scare anyone who is on these medications and hopes to come off someday. I’m just sharing what my reality was. It’s not the same for everyone, of course. Some people can do it and experience no withdrawals at all. Unfortunately, my body is very sensitive.
After 9 days, I gave up. I went back on the drugs. The symptoms stopped immediately. I felt defeated.
What happened next
That was four years ago. I kept taking Citalopram, even though I wasn’t sure I needed it. I was just too afraid to do anything about it. About six months ago, I asked my doctor about changing. After I got physically sick and went to hospital in March last year, my mental health went downhill. I was able to stay positive for quite a while – anyone who’s been following this blog since then will have seen my experiences. But after I’d been sick for so long with no sign of getting well, my depression started getting the better of me. I knew the Citalopram wasn’t doing a thing for me. So the doctor suggested I try a different SSRI – Sertraline.
Again, I’m guilty of not doing enough research here. If I had, I would have found out that Sertraline – AKA Zoloft – is well known for some pretty horrific side effects. I was unlucky enough to experience all of them. Suicidality, disconnection with reality to the point where you increasingly self-sabotage because you’re just trying to feel something (which manifested in more and more self-harm), migraines, insomnia, nightmares – the list goes on.
The doctors doggedly increased my dose, hoping I’d get to a level where the damned thing would stop being damaging and start being helpful. So I ended up in Respite and realised that things needed to change big time – or I wasn’t going to be around to see them change.
What I’m doing differently this time
I started decreasing my dose immediately after I realised this. I was at 150mg a day (which is about the equivalent of 20mg Citalopram).
Like last time, I tapered down. I hadn’t been on the drugs for as long as I was on Citalopram, so I think that helped. I’m now at the last little bit – going from a little to nothing at all.
Current physical symptoms: Nausea, brain shocks, dizziness, insomnia, shivering and tremors, sweating, restlessness, difficulty focusing my eyes.
Current mental symptoms: Anxiety, confusion, nightmares, extreme irritability, irrational crying.
So here’s my List of Things To Do When Coming Off SSRIs…
1. Organise as much support as possible – professional and otherwise
It can be very easy to tell yourself this is no big deal, and you’ll get through it fine. This might be true – but it also might be really dangerous. I didn’t have enough support last time, and when I sought it too late, I unfortunately met with the wrong doctors who denied what I was experiencing.
I have three doctors watching me right now – my GP, my psychiatrist, and my pyschotherapist. I also have an MCT case worker who checks in with me every week and is monitoring my progress. I see the therapist weekly too, and the others monthly as well as them being on call. They know what I’m doing, they have told me I’m safe, and I can ask them questions at any time.
I have also been much more open about what I’m going through with my friends and family. This is very, very hard to do. It is going to be very hard to publish this piece. It’s a very personal thing, and many people won’t understand – probably because doctors perpetuate the myth that this isn’t a hard thing to do.
Let the people who do understand help. Let them be there for you, even if it’s making a meal or sending an encouraging word, or sitting in the garden with a cup of tea. You need them. That’s ok.
2. There are some medications that can help the symptoms
Obviously, you don’t want to switch one addiction for another, but there are things that can ease the process. Fluoxetine, another type of antidepressant, can help some people (I can’t take it unfortunately). Benzodiazepines such as lorazepam, taken in the short term, can help with the anxiety and mood side of things. Codeine can help with the restlessness and general aches and pains. AND my lifesaver – Ondansetron for nausea. I had no idea this existed last time I tried to do this, and I wish I had. It has side effects of course and you can’t take much of it – but it makes my nausea manageable and I wouldn’t cope without that.
3. DO RESEARCH
Read as much as you can. Don’t scare yourself – other people’s experiences are not yours – but knowing what can happen, and that it is normal, can help. Knowledge is power.
For example, I knew about the physical symptoms, and I thought I could expect a dip in my mood – but I didn’t know that SSRIs actually regulate your emotions for you. It’s a neurological process that your brain now has to re-learn. This can result in your emotions feeling very immediate – therefore my experience of having no filter. Anger, sadness – at the moment, it just happens to me. One second I’m fine, the next I’m mumbling the c-word to myself or sitting on the floor sobbing. I have to allow my brain time to recognise and re-learn how to process these reactions. If I had known this before, it would have been a lot easier to cope with.
4. Be kind to yourself
This is hard. Your mind and your body are totally out of whack. Your brain literally has to rebuild all the paths that were taken care of by the drug. It has to teach itself how to reabsorb serotonin. You have to learn how to cope. Basically, your support beams have just been kicked out of underneath you.
Do the things you know will make you feel good. Take time off work if you can. Sit outdoors. Talk to people who have been through this, or who at the very least will sympathise. Drink lots of sugary tea. Sleep when you can – don’t worry too much about sleep patterns.
5. Take as long as you need
I’ll say it one more time – every body is different. While it may seem like a good idea to just go cold turkey and get it all over with – it’s really, really not advisable. Even coming off as I have – over two months – is a bit fast. I think I’ve managed it is because I wasn’t on this particular drug for that long, because I’m not working fulltime – and because of my support systems.
That’s all I can think of right now, but I might add stuff later, once I’m feeling more well. And if you’ve been through this and have some thoughts or tips, please comment. Your experiences have already helped me.